Winter Weather, Frederick
- When
- December 5, 9:00 PM EST to December 6, 9:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
A second storm developed quickly on the heels of the first winter storm . This storm affected the region from the evening of the 5th through the morning of the 6th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A second storm developed quickly on the heels of the first winter storm . This storm affected the region from the evening of the 5th through the morning of the 6th. The second storm produced another 1 to 3 inches of snow across Northern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 5, 3:10 PM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST FRI DEC 5 2003
TONIGHT-TOMORROW
CLOSED LOW OVR THE OH VALLEY THIS AFTERNOON WILL MOVE ACROSS THE CWA
OVERNIGHT. INCREASING UPPER DIFLUENCE AND SHORTWAVE-ENERGY
TRANSFERRING TO THE COAST WILL INDUCE NEW SFC LOW DEVELOPMENT OFF
THE MID ATL COAST. CURR WINTRY MESS ACROSS THE REGION WILL GRADUALLY
CHANGE TO ALL SNOW THIS EVENING AS H7-H5 MOISTURE/LIFT INCREASES IN
RESPONSE TO FALLING HEIGHTS AND INCREASING UPPER DIFLUENCE.
BEST SN TOTALS EXPECTED WEST OF A LINE FROM WESTMINSTER TO DULLES TO
STAUNTON WHERE BEST LIFT COINCIDES IN THE FAVORED DENDRITIC GROWTH
LYR. GOOD CONFIDENCE IN THIS AREA THAT THEY WILL MEET WARNING
CRITERIA AND AMTS UP TO 10 INCHES NOT OUT OF THE QUESTION ESPECIALLY
CLOSER TO THE PA BORDER. EAST OF THS LINE EXPECT CURR -RA/PL TO
CHANGE TO SNOW AFTER 7PM BUT THE ACCUMULATING SN NOT REALLY STARTING
AFTER 1AM. IN THE DISTRICT NOT THAT CONFIDENT THAT WARNING CRITERIA
(4.5 INS) WILL BE MET THERE BUT SINCE WARNING WAS UP ALREADY WILL
LEAVE IT AS IS. SNOW WILL BE OVER BY 1PM SATURDAY. HIGHS TOMORROW
WILL OCCUR IN THE MORNING WITH STRADY FALLING TEMPS THRU THE DAY AS
NW WINDS/CAA KICKS IN.
ROSA
.LONGER TERM...
NO MAJOR CHANGES IN THE EXTENDED. ALL THE SNOW SHOULD BE WINDING
DOWN BY SATURDAY EVENING AS THE SYSTEM MOVES AWAY. FOR SUNDAY
THROUGH TUE IT WILL BE DRY TEMPS WILL BE A BIT COOLER THAN GUIDANCE
DUE TO SNOW COVER. NEXT SYSTEM IS STILL PROGGED TO BE MAINLY RAIN
WEDNESDAY AND THURSDAY EXPECT SOME SN POSSIBLE IN THE NW WED NIGHT.
THEN IMPROVING CONDITIONS FRI.
ND
.LWX...
DC...WINTER STORM WARNING UNTIL 400 PM EST SATURDAY FOR ZONE DCZ001.
MD...WINTER STORM WARNING UNTIL 400 PM EST SATURDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.
WINTER WEATHER ADVISORY UNTIL 400 PM EST SATURDAY FOR
ZONES MDZ015>017.
VA...WINTER STORM WARNING UNTIL 400 PM EST SATURDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ051>054.
WINTER WEATHER ADVISORY UNTIL 400 PM EST SATURDAY FOR ZONES
VAZ050...VAZ055>056.
WV...WINTER STORM WARNING UNTIL 400 PM EST SATURDAY FOR ZONES
WVZ048>055.
MARINE...SMALL CRAFT ADVISORY IN EFFECT.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EST FRI DEC 5 2003 MDZ002>005-VAZ021-027>031-042-WVZ048>055-051634- ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA- FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV- LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-SHENANDOAH VA- WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PANHANDLE OF WEST VIRGINIA...NORTH CENTRAL MARYLAND...AND NORTH CENTRAL VIRGINIA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY. .THIS AFTERNOON...LIGHT SNOW WILL CONTINUE TO AFFECT THE EASTERN PAN HANDLE OF WEST VIRGINIA AND MARYLAND COUNTIES ADJACENT TO THE PENNSYLVANIA BORDER MAINLY WEST OF BALTIMORE COUNTY. AN ADDITIONAL INCH OR TWO OF ACCUMULATION IS POSSIBLE OVER THESE AREAS. ELSEWHERE...INTERMITTENT LIGHT DRIZZLE OR FREEZING DRIZZLE WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON. .TONIGHT...SNOW WILL REDEVELOP ACROSS MUCH OF THE AREA. SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE. BEST SNOW TOTALS ARE EXPECTED MAINLY WEST OF A LINE FROM BALTIMORE COUNTY TO DULLES TO LURRAY. .DAYS TWO THROUGH SEVEN... SATURDAY...SNOW WILL BEGIN TO TAPER OFF SATURDAY AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH DAY SEVEN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED FOR PRECIPITATION REPORTS. DCZ001-MDZ006-007-009>011-013-014-VAZ025-026-036>041-052>054-051634- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-GREENE VA- HARFORD MD-HOWARD MD-MADISON VA-MONTGOMERY MD-NELSON VA- NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SOUTHERN BALTIMORE MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BALTIMORE...WASHINGTON METRO AREAS AND SOUTH DOWN THE FOOTHILLS OF VIRGINIA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT. .THIS AFTERNOON...NO HAZARDOUS WEATHER IS EXPECTED. .TONIGHT...SNOW WILL REDEVELOP ACROSS THE AREA OVERNIGHT. SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... .SATURDAY...SNOW WILL TAPER OFF DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED FOR PRECIPITATION REPORTS. VAZ050-051-055-056-051634- CULPEPER VA-ORANGE VA-SPOTSYLVANIA VA-STAFFORD VA- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT. .TONIGHT...LIGHT SNOW WILL REDEVELOP ACROSS THE AREA OVERNIGHT. MINOR ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... .SATURDAY...LIGHT SNOW WILL TAPER OFF DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED FOR PRECIPITATION REPORTS. MDZ016>018-VAZ057-051634- CALVERT MD-CHARLES MD-KING GEORGE VA-ST. MARYS MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER SOUTHERN MARYLAND. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED... .DAYS TWO THROUGH SEVEN... .TONIGHT...LIGHT SNOW WILL DEVELOP BY LATE TONIGHT. MINOR ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR PRECIPITATION REPORTS. ROSA
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380058, 5380059, 5380060, 5380061, 5380062, 5380063, 5380064, 5380065, 5380066, 5380067, 5380068.